Back to Ask the Diabetes Team Ask the Diabetes Team

From Lincoln, England:

I am a Type 1 diabetic and have been for 37 years. I am 49 years old and until the past two years have coped very well with my diabetes. In the past two years I have had many very severe hypoglycemia attacks. I have been on Humalog for the past year I do not get any prior warning of these. The Diabetic Clinic have told me that there is nothing that they can do as it is the result of having diabetes for so long that I do not recognise the symptoms any more. When I was last in hospital, my blood glucose was at a level of 0.20 mmol [3.6 mg/dl] and I was sitting talking to the doctor; he said that I did not show any visible signs of hypoglycemia. Is there anything on the market or in test for giving an audible warning of oncoming hypoglycemia?


It's not easy to properly answer your question because you don't give any detail on your insulin treatment; I will assume you're on a multiple dose insulin regimen, have good metabolic control and are free from major diabetes complications, mainly neuropathy.

You have posed a very interesting and common problem nowadays after the introduction of intensified insulin treatment, with diabetologists encouraging the "best" metabolic control judged by a level of glycohemoglobin close to normal, although this often meant for the patient to pay the price of frequent frank hypos and/or prolonged near-hypoglycemia.

In terms of response to hypos: if we generally start to feel we're "going low" at a blood sugar level around 60-70 mg/dl, after frequent hypos we need to be at a much lower blood sugar level to develop the usual symptoms. This represents a form of hypoglycemia unawareness, a phenomenon linked to a blunted response of the body to recognise and give appropriate signals of impending low blood sugar as a consequence of a "resetting" of the central nervous system after repeated hypoglycemic events leaving the individual open to severe hypoglycemia.

To possibly recover the ability to respond properly to hypoglycemia, you should discuss with your diabetes team trying to avoid further very low sugars by readjusting your insulin regimen and/or doses, on the basis of home glucose monitoring, (particularly at 3 A.M.), and letting your blood sugar levels run higher over both the day and night for a few weeks to restore hypoglycemic awareness.


Original posting 5 Oct 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.